Alert archive / West Virginia / Red Flag Warnings in 2018
Red Flag Warning 1, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this red flag warning at Apr 12, 2018, 8:44 AM EDT for 7 counties in West Virginia; Fayette County, Greene County, Pennsylvania; Monroe County, Ohio. It took effect at Apr 12, 2018, 12:00 PM EDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 12, 2018, 8:44 AM EDT (12:44 UTC)
- In effect from
- Apr 12, 2018, 12:00 PM EDT
- Expired
- Apr 12, 2018, 8:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Pittsburgh, PA
Counties Monroe County, OH, Fayette County, PA, Greene County, PA, Marion County, WV, Marshall County, WV, Monongalia County, WV, Ohio County, WV, Preston County, WV, Tucker County, WV, Wetzel County, WV
The radar
The Pittsburgh radar (KPBZ), 95 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 5:18 PM EDT | NON-TSTM WND GST 53 | Wheeling Airport, WV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 0.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1473 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 449 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
136 WWUS81 KPBZ 121244 RFWPBZ URGENT - FIRE WEATHER MESSAGE National Weather Service Pittsburgh PA 844 AM EDT Thu Apr 12 2018 MDZ001-PAZ031-075-WVZ003-004-012-021-509>514-122045- /O.NEW.KPBZ.FW.W.0001.180412T1600Z-180413T0000Z/ Garrett-Greene-Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 844 AM EDT Thu Apr 12 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR PORTIONS OF WEST VIRGINIA, SOUTHWEST PENNSYLVANIA, AND WESTERN MARYLAND... * AFFECTED AREA...Fire Weather Zone 001 Garrett, Fire Weather Zone 003 Ohio, Fire Weather Zone 004 Marshall, Fire Weather Zone 012 Wetzel, Fire Weather Zone 021 Marion, Fire Weather Zone 031 Greene, Fire Weather Zone 075 Fayette, Fire Weather Zone 509 Monongalia, Fire Weather Zone 510 Ridges of Eastern Monongalia and Northwestern Preston, Fire Weather Zone 511 Preston, Fire Weather Zone 512 Eastern Preston, Fire Weather Zone 513 Western Tucker and Fire Weather Zone 514 Eastern Tucker. * WINDS...Southwest 15 to 25 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 25 percent. * TEMPERATURES...In the upper 60s to mid 70s. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ TAX
3 follow-up statements
155 WWUS81 KPBZ 121934 RFWPBZ URGENT - FIRE WEATHER MESSAGE National Weather Service Pittsburgh PA 334 PM EDT Thu Apr 12 2018 MDZ001-PAZ031-075-WVZ003-004-012-021-509>514-130000- /O.CON.KPBZ.FW.W.0001.000000T0000Z-180413T0000Z/ Garrett-Greene-Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 334 PM EDT Thu Apr 12 2018 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR PORTIONS OF WEST VIRGINIA, SOUTHWEST PENNSYLVANIA, AND WESTERN MARYLAND... * AFFECTED AREA...Fire Weather Zone 001 Garrett, Fire Weather Zone 003 Ohio, Fire Weather Zone 004 Marshall, Fire Weather Zone 012 Wetzel, Fire Weather Zone 021 Marion, Fire Weather Zone 031 Greene, Fire Weather Zone 075 Fayette, Fire Weather Zone 509 Monongalia, Fire Weather Zone 510 Ridges of Eastern Monongalia and Northwestern Preston, Fire Weather Zone 511 Preston, Fire Weather Zone 512 Eastern Preston, Fire Weather Zone 513 Western Tucker and Fire Weather Zone 514 Eastern Tucker. * WINDS...Southwest 15 to 25 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 23 percent. * TEMPERATURES...In the lower to mid 70s. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
101 WWUS81 KPBZ 122000 RFWPBZ URGENT - FIRE WEATHER MESSAGE National Weather Service Pittsburgh PA 400 PM EDT Thu Apr 12 2018 OHZ069-130000- /O.EXA.KPBZ.FW.W.0001.000000T0000Z-180413T0000Z/ Monroe- 400 PM EDT Thu Apr 12 2018 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... * AFFECTED AREA...Fire Weather Zone 069 Monroe. * WINDS...Southwest 10 to 20 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 24 percent. * TEMPERATURES...In the mid 70s. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ MDZ001-PAZ031-075-WVZ003-004-012-021-509>514-130000- /O.CON.KPBZ.FW.W.0001.000000T0000Z-180413T0000Z/ Garrett-Greene-Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 400 PM EDT Thu Apr 12 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR PORTIONS OF WEST VIRGINIA, SOUTHWEST PENNSYLVANIA, AND WESTERN MARYLAND... * AFFECTED AREA...Fire Weather Zone 001 Garrett, Fire Weather Zone 003 Ohio, Fire Weather Zone 004 Marshall, Fire Weather Zone 012 Wetzel, Fire Weather Zone 021 Marion, Fire Weather Zone 031 Greene, Fire Weather Zone 075 Fayette, Fire Weather Zone 509 Monongalia, Fire Weather Zone 510 Ridges of Eastern Monongalia and Northwestern Preston, Fire Weather Zone 511 Preston, Fire Weather Zone 512 Eastern Preston, Fire Weather Zone 513 Western Tucker and Fire Weather Zone 514 Eastern Tucker. * WINDS...Southwest 15 to 25 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 23 percent. * TEMPERATURES...In the lower to mid 70s. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
720 WWUS81 KPBZ 122349 RFWPBZ URGENT - FIRE WEATHER MESSAGE National Weather Service Pittsburgh PA 749 PM EDT Thu Apr 12 2018 PAZ031-075-130800- /O.EXP.KPBZ.FW.W.0001.000000T0000Z-180413T0000Z/ /O.NEW.KPBZ.FW.A.0001.180413T1400Z-180413T2300Z/ Greene-Fayette- 749 PM EDT Thu Apr 12 2018 ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR SOUTHWESTERN PENNSYLVANIA... ...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING... The National Weather Service in Pittsburgh has issued a Fire Weather Watch, in effect from Friday morning through Friday evening. * AFFECTED AREA...Fire Weather Zone 031 Greene and Fire Weather Zone 075 Fayette. * TIMING...Mid-morning Friday through early Friday evening. * WINDS...Southwest 10 to 20 mph with gusts to 35 mph. * RELATIVE HUMIDITY...As low as 22 percent. * TEMPERATURE...Highs around 80F. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are possible. Listen for later forecasts and possible Red Flag Warnings. && $$ MDZ001-OHZ069-WVZ003-004-012-021-509>514-130100- /O.EXP.KPBZ.FW.W.0001.000000T0000Z-180413T0000Z/ Garrett-Monroe-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 749 PM EDT Thu Apr 12 2018 ...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING... Wind has diminished, and relative humidity has increased as temperature falls slowly. Therefore, the Red Flag Warning has been allowed to expire as scheduled. $$ PAZ021-029-073-130800- /O.NEW.KPBZ.FW.A.0001.180413T1400Z-180413T2300Z/ Allegheny-Washington-Westmoreland- 749 PM EDT Thu Apr 12 2018 ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR SOUTHWESTERN PENNSYLVANIA... The National Weather Service in Pittsburgh has issued a Fire Weather Watch, in effect from Friday morning through Friday evening. * AFFECTED AREA...Fire Weather Zone 021 Allegheny, Fire Weather Zone 029 Washington and Fire Weather Zone 073 Westmoreland. * WINDS...Southwest 10 to 20 mph with gusts up to 35 mph. * TIMING...Mid-morning Friday through early Friday evening. * RELATIVE HUMIDITY...At or below 30 percent. * TEMPERATURE...Highs in the upper 70s. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are possible. Listen for later forecasts and possible Red Flag Warnings. && $$ Kramar
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this red flag warning went out at Apr 12, 4:03 AM EDT, 4 hours 41 minutes earlier.
Area forecast discussion, Apr 12, 4:03 AM EDT, 4 hours 41 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 403 AM EDT Thu Apr 12 2018 .SYNOPSIS... A warm front will bring rain showers through the morning, mainly north of Pittsburgh. Dry weather and warmer temperatures are expected this afternoon, with widespread highs in the 70s by Friday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Another area of showers will swing through the area this morning as a weak shortwave moves along the stalled warm front over northern PA. Rainfall should be very light, as the lower levels of the atmosphere remain dry. Southerly wind will rapidly increases this morning, driving the warm front northward, leaving the region firmly in the warm sector, and bringing rain to an end by mid- day. Mid April sunshine, and strong warm air advection, will push surface temperatures into the upper 60s to mid 70s. An expansion of the mixing layer, to around 5000ft, will quickly occur during the morning hours, leading to very gusty wind in all zones. Models still show some variability in wind speed at the top of the mixed layer, but 40-45mph looks doable for maximum gusts. The question is will the even stronger winds at the top of the mixing layer be able to find their way to the surface. An additional consideration, as the air aloft warms, this will further stabilize the atmosphere, meaning the threat for advisory level winds will be entirely predicated on the deep mixing layer and the ability for those winds at the top of that layer to make it to the surface. In the absence of cold air advection to force those winds toward the surface it will be difficult. Surface pressure gradient will also slowly weaken this afternoon as low pressure moves northward. Its a very close call, but wind gusts look to remain just below advisory criteria. We also continue to monitor potential for heightened fire weather concerns tomorrow, particularly in nrn WV. Refer to the Fire Weather section of this discussion below for details. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/... Mostly dry and warm weather is expected through at least the first half of Saturday. A weak shortwave trough will briefly dampen the building upper level ridge tonight, a shower or sprinkle cannot be completely ruled out across the north, but think that most of the impact from this wave would be an increase in cloud cover. Friday afternoon could feature gusty wind as well, but a bit weaker given a looser pressure gradient. With a good amount of sun and mixing, temperature likely will max out on Fri. Readings well into the 70s are expected for most, with an 80 degree reading or two possible. Models are slowly the eastward progression of a rather energetic surface low on Saturday. With the trough over the central CONUS deepening and cutting off Friday night, the ridge over the area will further strengthen in response. Waves of energy swinging eastward ahead of the main upper low will ride over top of the ridge on Saturday and over time lower 500mb heights. Additionally, the surface warm front, which had been stalled just north of the region, will be forced southward. Models are showing showers streaming northward along the warm front Saturday afternoon, spreading over Ohio and then eventually reaching PA by late in the day. A thunderstorm cannot be ruled out Saturday afternoon, although the real unstable air will remain south and west of the region. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... The main feature this period continues to be low pressure over the northern Plains, with the main upper wave trudging into the lower Great Lakes by Mon morning. Ensembles are shifting the 500mb low northward on Sunday as the east coast ridge will not easily give up ground. Additionally the low will weaken by Sunday night. Starting to see indications that the main trough axis will become negatively tilted Sunday night as it moves toward the Upper Ohio Valley. There is still the potential for the development of a plume of Gulf moisture that will overspread the area Sunday afternoon. This moisture will be driven northward by a vigorous 500mb jet on the eastern side of the aforementioned trough axis. The 12Z GEFS QPF M-climate paints most of the region with QPF exceeding its climatological maximum for the 00z Sun to 00Z Tue period, pointing to a potentially impactful event. Gusty thunderstorms are also possible Sun afternoon/evening, but this could be limited by cloud cover and a lack of low level instability. Temperature collapses back to below seasonal average behind the system, with wraparound showers lingering into Tue. Cannot rule out snow at least mixing in by Mon night, but would not expect it to be very impactful at this distance. Another system may follow for Wed. && .AVIATION /08Z THURSDAY THROUGH MONDAY/... General VFR conditions for the forecast period. The exception will be at FKL and DUJ which will not be able to get in the warm sector until later this morning. Light showers and fog are possible through at least dawn at these two ports. Kept in low level wind shear at all terminals. Increased mixing Thursday will transport stronger winds to the surface, leading to gusty southwest flow that could possibly reach 40 kt at times. OUTLOOK... The next restrictions comes with a slow moving weekend low pressure system. && .FIRE WEATHER... There is at least some concern for favorable fire initiation/growth conditions today, primarily in nrn WV. Wind will certainly be favorable with gusts of 35-40kt. Relative humidity values will approach 25% during the afternoon hours in nrn WV. Fuel moisture is most likely to be the limiting factor in consideration of any Fire Weather headlines. Coordination with surrounding offices and forestry officials Wed afternoon led us to hold off on the issuance of a Fire Weather Watch at this time, mainly due to marginal fuels. Given the substantial increase in forecasted wind speed, coordination Thu morning should evaluate the need for a Red Flag Warning for some of our southern counties. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Apr 12, 4:07 AM EDT, 4 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 407 AM EDT Thu Apr 12 2018 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-130815- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 407 AM EDT Thu Apr 12 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Wind gusts to 45 mph are possible today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 7:49 PM EDT | Fire Weather Watch | PBZ | Allegheny, Fayette, Greene, Washington, Westmoreland | 14 hr |
Nearby
Red Flag Warnings in West Virginia, 2018Red Flag Warnings in Pennsylvania, 2018Red Flag Warnings in Ohio, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.